New York, 2004

Flash Flood in New York, May 20 to 21, 2004

May 20 to 21, 2004 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 20, 9:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 20, 9:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1009 PM EDT THU MAY 20 2004

.DISCUSSION...
WILL BE BRIEF TONIGHT AS CONVECTION IS ROLLING ACROSS CWA ATTM.
CONVECTION FORMED IN WARM UNSTABLE AIR TO THE WEST IN VIEW OF A
PREFRONTAL TROF...AND HAS WEAKENED CONSIDERABLY ONCE IT GOT AWAY
FROM THE LAKE BOUNDARY TOWARD MORE STABLE AIR OVER NYS.

BIGGEST CONCERN IS THUNDERSTORM COMPLEXES FIRING TO WEST. THE FIRST
BATCH CROSSED THE LAKES AND ARE ALREADY WEAKENING. HOWEVER THEY HAVE
THE POTENTIAL TO BRING SIGNIFICANT RAINFALL TO THE WESTERN SOUTHERN
TIER. STRONGER COMPLEXES ARE BUILDING INTO NORTHERN IL/NORTHERN IN.
THESE ARE PROGGED BY RUC/MESOETA TO DROP INTO OH VALLEY AND WEAKEN
OVERNIGHT.

SFC MESOANALYSIS AGREES WITH MODEL PROGS. THERE IS A STRONG
INSTABILITY GRADIENT NUDGING TOWARD LAKE ERIE JUDGING BY THETA-E
FIELDS. THEREAFTER MORE STABLE AIR IS RIDGING BACK FROM THE EAST
THROUGH NY AND NE PA. THIS PATTERN IS NOT CONDUCIVE TO BRINGING
THESE COMPLEXES EASTWARD INTO THE BGM CWA.

WILL KEEP A CLOSE WATCH BUT FOR NOW DO NOT FEEL A FLASH FLOOD WATCH
IS WARRANTED.

THE ONGOING PATTERN REQUIRES WE UP THE OVERNIGHT POPS SIGNIFICANTLY.
WILL GO LIKELY FOR MOST OF NY ZONES...THEN BACK DOWN TO 40 POPS OVER
SOUTH AND EAST ZONES.

PADAVONA

PREV DISC -

AN ACTIVE WEEKEND SHAPING UP FOR CNTRL NY AND NE PA, WITH A
MEANDERING LOW LVL BNDRY AND SVRL IMPULSES RIPPLING BY IN THE WRLY
FLOW ALOFT, SETTING THE STAGE FOR MULTIPLE MCS EVENTS. AT THIS POINT
IT IS NEARLY IMPOSSIBLE TO DETERMINE THE TRACKS AND TIMING OF THESE
FEATURES, MUCHLESS THE FNTL PSN AS ORGANIZED CONVECTION CAN HAVE A
SIGNIFICANT EFFECT ON ITS PSN AND MVMNT, BUT IT DOES LOOK LIKE A
VERY ACTIVE PTRN FOR THE NXT SVRL DAYS.

FOR DAYS 1-2, WELL BE LEANING TWDS THE MESOETA, WHICH INDICATES A
SLIGHTLY SLOWER FROPA TNGT (AS COMPARED TO THE GFS), A FURTHER NWD
PSN OF THE FNT ACRS NRN PA BY TMRW MRNG, AND A FASTER RETURN OF THE
WMFNT AND ASSCD MSTR INTO UPSTATE NY LATE FRIDAY AFTN AND EVNG. WE
ARE ALSO ANTICIPATING THAT NEARLY THE ENTIRE FCST AREA WILL BE INTO
THE WARM SECTOR BY 12Z SATURDAY (ALTHO THE ETA SUGGESTS THAT THIS
BNDRY MAY DROP BACK DOWN INTO NRN ZONES LATE IN THE DAY).

THERE ARE SOME VERY LGT -SHRA ACRS CNTRL PA WHICH MAY MOVE INTO THE
WYOMING VLY LATE THIS AFTN, BUT THEY ARE DIMINISHING IN CVRG AND
COULD FALL APART BEFORE GETTING THERE, SO WELL NOWCAST THEM. OTRW
FOR TNGT, WILL JUST GO WITH CHC POPS FOR SHRA. WE COULD SEE A STRAY
TSTM BUT STABILITY PARAMS ARE NOT VERY IMPRSV, AND NOT MUCH DVLPMNT
UPSTREAM THUS FAR, SO WILL PLAY DOWN THIS PSBLTY.

THE FNT WILL BE NEAR THE NY/PA BORDER BY 12Z, PSBLY DROPPING A BIT
FURTHER SWD ACRS NE PA DURING THE MRNG, BUT IT SHUD REMAIN NEARLY
STNRY FURTHER TO THE WEST BEFORE ADVANCING NEWD TMRW AFTN. WILL
CARRY CHC POPS FOR SHRA/TSRA LATER TMRW AFTN FOR THE AREA WITH XCPTN
OF THE SYR/UCA AREAS AND SRN TUG. A CONTINUTATION OF THE CHC POPS
INTO TMRW NGT AS THE WMFNT HEADS NEWD.

STABILITY PARAMS SUGGEST POTNL FOR TSTM DVLPMNT WITHIN THE WARM
SECTOR FOR SATURDAY. ALTHO LOW LVL FORCING MECHANISMS ARE LACKING
WITH MAIN BNDRY WELL TO OUR N (OR SO WE THINK), WE HAD PLENTY OF
ACTIVITY IN THE WARM SECTOR LAST WEEK WHEN UPR LVL HGTS WERE
ACTUALLY RISING. WITH THE POTNL FOR A ROGUE MCV OR TWO TO MOVE ACRS
THE FCST AREA, ALONG WITH TOPOGRAPHICAL FORCING (WHICH WAS QUITE
EFFECTIVE IN THE LAST EVENT), AND THE 850 MB THETA-E RDG RIGHT ACRS
THE BGM CWA, THINK THE ETA POPS ARE TOO LOW. WILL KEEP CHC POPS
(MOST LIKELY 40S) ON SATURDAY FOR SCT TSTMS. WILL BLEND THE MDL
GUIDANCE FOR SAT MAXES BUT LEAN HEAVILY TWDS THE MET GUIDANCE, WHICH
SHOWS 80S MOST LOCATIONS.

LONG TERM...
STALLED FRONTAL SYSTEM WILL BE ACROSS CWA DURING THE EARLY PART OF
THE EXTENDED WITH A SERIES OF H5 SHORT WAVES MOVING ALONG BOUNDARY.
AREA COULD BE IN THE WARM SECTOR SUNDAY/SUNDAY NIGHT BEFORE FROPA ON
MONDAY. WILL CONTINUE WITH CHC POPS FOR SHRA/TSRA SATURDAY NIGHT
THROUGH MONDAY EVENING. BEHIND COLD FRONT, CANADIAN HIGH PRESSURE
WILL BRIEFLY BUILD IN WITH DRY WEATHER EXPECTED TUESDAY/TUESDAY
NIGHT. ON WEDNESDAY, LOW PRESSURE OVER THE UPPER GREAT LAKES WILL
DEEPEN AS IS TRACKS EASTWARD. WILL GO WITH CHC POPS FROM WEDNESDAY
MORNING THROUGH THURSDAY, DUE TO INITIAL SFC WAVE THEN DEEPENING
UPPER LEVEL TROF BEHIND SYSTEM.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING EXCEPT FOR LOCALIZED
MVFR CONDITIONS DUE TO CIGS ACROSS THE CENTRAL SOUTHERN TIER AND
SOUTHERN FINGER LAKES REGION (ELM/ITH). OVERNIGHT A COLD FRONT WILL
DROP THROUGH THE REGION WITH LOWERING CEILING AHEAD AND BEHIND THE
FRONT. AFTER 06Z EXPECT WIDESPREAD MVFR CONDITIONS DUE TO CIGS.
CONDITIONS WILL IMPROVE TO VFR CATEGORY AFTER 15Z ON FRIDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...NONE

DAYS 1-2: BRADY
DAYS 3-7/AVIATION: MUNDSCHENK
Hazardous weather outlook, May 20, 2:45 AM EST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 AM EDT THU MAY 20 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-200943-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
345 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 20, 8:02 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT THU MAY 20 2004

NYZ015-210200-
YATES NY-
902 PM EDT THU MAY 20 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR GENESEO...OR
ABOUT 25 MILES NORTHWEST OF VINE VALLEY...MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
POTTER AND YATESVILLE AT 945 PM.
PENN YAN AND MILO MILLS AT 1000 PM.

THIS THUNDERSTORM CONTAINS FREQUENT DANGEROUS CLOUD-TO-GROUND
LIGHTNING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA

The radar

The Binghamton radar (KBGM), 104 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yates

When
May 20, 11:00 PM EST to May 21, 12:30 AM EST
Where
Yates County, Italy
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

Heavy rain caused extensive flooding on roads. Water, mudslides and debris on roads. Numerous road closures.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400566.